Hail, Summers
- When
- April 28, 2:03 PM EST
- Where
- Summers County, 5 mi NE of Hinton
- Measured
- 1 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.717, -80.833
Thunderstorm winds downed trees in western Monroe County, then again in Lindside and Wolf Creek, and downed large trees in Princeton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds on the 28th produced damaging winds and hail up to golfball size.Thunderstorm winds downed trees in western Monroe County, then again in Lindside and Wolf Creek, and downed large trees in Princeton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 28, 10:03 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 1103 AM EDT SUN APR 28 2002 ...A SPECIAL 18 UTC SOUNDING WILL BE DONE TODAY FOR RNK... MORNING CONCERN HAS BEEN POTENTIAL FLOODING ACROSS OUR NRN COUNTIES...FFMP SHOWING BASIN AVERAGES ABOUT A HALF INCH SHY OF THE 3HR GUIDANCE. SO FAR NO FLOODING REPORTED. BASED ON RADAR IT LOOKS AS THOUGH MOST OF THE RAIN IN THE WRN CWA WILL BE OVER WITH BY NOON...MCS CONTINUING TO WEAKEN AS IT ENCOUNTERS THE STABLE AIR OVR THE MOUNTAINS. FOR THE AFTERNOON...CONCERN IS POTENTIAL FOR SEVERE WEATHER. WILL BE MONITORING CURRENT OUTFLOW FOR REDEVELOPMENT ACROSS THE ERN COUNTIES...BUT OF MORE CONCERN IS CLEAR SLOT DEVELOPING WEST OF THE MOUNTAINS AHEAD OF THE ACTUAL COLD FRONT WHICH IS MOVING THROUGH THE OH VALLEY. INSOLATION WILL RECHARGE ATMOS AHEAD OF FRONT WITH CAPES OF 1000 TO 2000 J/KG UPSTREAM OF THE CWA THIS AFTERNOON. PLAN ATTM IS TO UPDATE ZONES TO REFLECT CLEARING AND LOWER CHC POPS ACROSS THE WEST THIS AFTERNOON...RETAINING SVR POTENTIAL. IN THE EAST...ONCE THIS LEADING BOUNDARY MOVES THROUGH...NOT SURE WHETHER OH VALLEY CONVECTION WILL BE ABLE TO MAKE IT OVR THE MTNS IN TIME TO PROVIDE ANY ACTION LATER THIS EVENING. FOR NOW...WILL LEAVE FCST AS IS FOR THE ERN CWA. .RNK... NC...NONE. VA...FLOOD WATCH UNTIL 2:00 PM FOR VAZ019-020-024. WV...FLOOD WATCH UNTIL 2:00 PM FOR WVZ043-045. 11
VAZ011>014-016>020-022>024-033>035-045>047-281715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT SUN APR 28 2002 ...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN AND SOUTHWEST VIRGINIA... THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX. THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING EASTWARD AROUND 40 MPH. THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY BY THIS AFTERNOON. MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER. DOC
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- WVZ042>045-282200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS. THE STORM SPOTTER NETWORK MAY BE ACTIVATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292422, 5292424, 5292426, 5292423, 5292425, 5292429, 5292427, 5292428, 5292430.